Alert archive / Washington / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 2, NWS Pendleton, OR

May 4, 2017Benton County, Franklin County, Washington

NWS Pendleton, OR issued this severe thunderstorm warning at May 4, 2017, 9:25 PM PDT for Benton County, Franklin County, Washington. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2017, 9:25 PM PDT (04:25 UTC)
Expired
May 4, 2017, 10:15 PM PDT
In force
50 min
Issued by
NWS Pendleton, OR
Area
Storm-based polygon

Counties Benton County, WA, Franklin County, WA

The radar

The Pendleton radar (KPDT), 73 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 9:30 PM PDTHAIL 1West Richland, WASOCIAL MEDIA REPORT VIA NBC TRI-CITIES. TIME IS RADAR ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 4.4 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2017-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2017-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
2433 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

906 
WUUS56 KPDT 050425
SVRPDT
WAC005-021-050515-
/O.NEW.KPDT.SV.W.0002.170505T0425Z-170505T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pendleton OR
925 PM PDT THU MAY 4 2017

The National Weather Service in Pendleton Oregon has issued a

* Severe Thunderstorm Warning for...
  Central Benton County in south central Washington...
  Southwestern Franklin County in north central Washington...

* Until 1015 PM PDT

* At 925 PM PDT, Doppler radar indicated a severe thunderstorm
  capable of producing quarter size hail and damaging winds in excess
  of 60 mph. This storm was located over Richland, and moving
  northeast at 40 mph.

* Locations impacted include...
  Kennewick, Pasco, Richland, West Richland, Benton City, Mesa, West
  Pasco, Island View, Eltopia, Basin City, Badger and southeastern
  Hanford Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection, move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.

In addition to large hail and damaging winds, continuous cloud to
ground lightning is occurring with this storm. Move indoors
immediately. Lightning is one of nature's leading killers. Remember,
if you can hear thunder, you are close enough to be struck by
lightning.

&&

LAT...LON 4612 11929 4628 11948 4662 11920 4651 11866
      4621 11911
TIME...MOT...LOC 0425Z 226DEG 33KT 4627 11931 

$$

MJM
1 follow-up statement
605 
WWUS56 KPDT 050505
SVSPDT

Severe Weather Statement
National Weather Service Pendleton OR
1005 PM PDT THU MAY 4 2017

WAC005-050514-
/O.CAN.KPDT.SV.W.0002.000000T0000Z-170505T0515Z/
Benton WA-
1005 PM PDT THU MAY 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BENTON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore the warning has been cancelled.

LAT...LON 4651 11866 4628 11901 4637 11927 4648 11927
      4649 11926 4653 11928 4662 11920
TIME...MOT...LOC 0504Z 226DEG 33KT 4652 11893 

$$

WAC021-050515-
/O.CON.KPDT.SV.W.0002.000000T0000Z-170505T0515Z/
Franklin WA-
1005 PM PDT THU MAY 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM PDT
FOR SOUTHWESTERN FRANKLIN COUNTY...

At 1004 PM PDT, Doppler radar indicated a severe thunderstorm capable
of producing quarter size hail and damaging winds in excess of 60
mph. This storm was located near Mesa, or 10 miles south of Connell,
moving northeast at 40 mph.

Locations impacted include...
Mesa, Basin City and Eltopia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.

If you are in the path of this storm, prepare immediately for large
hail and damaging winds. People outside should move to a shelter,
preferably inside a strong building and away from windows.

In addition to large hail and damaging winds, continuous cloud to
ground lightning is occurring with this storm.  Move indoors
immediately. Lightning is one of nature's leading killers. Remember,
if you can hear thunder, you are close enough to be struck by
lightning.

&&

LAT...LON 4651 11866 4628 11901 4637 11927 4648 11927
      4649 11926 4653 11928 4662 11920
TIME...MOT...LOC 0504Z 226DEG 33KT 4652 11893 

$$

MJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 7:30 PM PDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 4, 7:30 PM PDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
730 PM PDT Thu May 4 2017

.SHORT TERM...An upper level ridge over the region is in the process
of breaking down and allowing an upper level trough to move into the
region. The result is an active thunderstorm pattern impacting
mainly the western portion of the forecast area this evening and
overnight. A severe thunderstorm watch has been issued for part of
the forecast area until 11pm. So far reports have been of brief
heavy rain and small hail. The potential for showers and
thunderstorms will slowly move east overnight and then shift to the
eastern portion of the forecast area on Friday as a cold front
pushes across the area. Temperatures will be cooler on Friday and
there will be some breezy westerly winds developing.

&&

.PREV DISCUSSION... /issued 457 PM PDT Thu May 4 2017/

SHORT TERM...Today Through Sunday...An upper level ridge
shifted into ID this morning. Moist south to southwest flow will
persist over WA and OR through Saturday. Cumulus clouds have
developed over the Deschutes Plateau, Ochoco John Day Highlands, and
Grant County. Instability will increase sharply along the Cascades
and western third of the CWA this afternoon and evening as an upper
level trough approaches the coast. Scattered thunderstorms have
already developed in western OR. Multiple waves in the unstable air
ahead of the trough will trigger thunderstorms tonight and Friday
with the strongest storms tonight near the OR Cascades. SPC has the
Deschutes Plateau, Columbia River Gorge, and southern tip of
Klickitat County in slight risk area for severe weather. Cloud cover
and warm southerly flow in the warm sector of the approaching front
will keep overnight lows in the 50s and low 60s.

The cold front will move through WA and OR Friday with much colder
temperatures, decreasing showers in typically rain shadowed areas,
and windy conditions, particularly in the Kittitas Valley and
Columbia River Gorge. Thunderstorms may occur in areas ahead of the
front. The Kittitas Valley and Columbia River Gorge will be near
wind advisory criteria Friday afternoon. Showers will continue in
the northeast OR mountains Friday night and Saturday. Snow levels
will drop from 7000-10000 FT Friday afternoon to 2500-5000 FT
Saturday. The upper level trough will split Saturday with some
energy dropping into CA and some remaining in eastern WA and OR.
This may keep a few showers in the mountains Saturday night and
Sunday. Temperatures will be significantly colder over the weekend.
Coonfield

LONG TERM...Sunday Night through Thursday...A large and splitting
upper level trough will be over the western states Sunday night. A
closed low will be over Southern California and Nevada while a
northern branch of the trough will be in Southern Canada and
Washington. Aside from a few lingering evening showers in Wallowa
county, it should be a dry night with clearing skies. Offshore
ridging will build Monday over the area and remain through Tuesday
night. Dry conditions and mostly clear skies will continue through
this period. On Wednesday, models show an upper low and trough
approaching the coast and pushing the ridge to our east. There are
considerable timing differences with the GFS having the trough move
into the area Wednesday afternoon through Thursday while the ECMWF
doesn't bring into the area until Thursday morning. The Canadian
model brings it into the area Wednesday evening but confines showers
to the mountains. For now on Wednesday, have a chance of rain
showers along the Cascades and a slight chance of the rest of the
area. Have a chance of showers across the area except for a slight
chance of showers in parts of the Columbia Basin Wednesday night and
Thursday. Temperatures will be in the lower to mid 70s with 60s in
the mountains. Lows will be in the mid 40s to mid 50s with 30s and
lower 40s in the mountains. Perry

AVIATION...00Z TAFs...A trough is approaching the Pacific Northwest
coast and a moist southwesterly flow over the area. An unstable
atmosphere is generating scattered showers and thunderstorms west of
the Cascades and will move into the area in the next hour or two.
Thunderstorms will be possible in the western half of the area this
evening then from the Blue Mountain foothills westward overnight.
Have tried to pinpoint the likeliest times for thunderstorms in the
TAFs but with instability continuing through the night and several
disturbances in the flow, showers and thunderstorms will be possible
through early tomorrow morning. After 12Z, thunderstorms will end at
KRDM, KBDN, KDLS and KYKM. They will continue at KPSC, KALW and KPDT
through 15-18Z. A front will move through during the morning and
conditions will stabilize and showers will taper off. Behind the
front, winds will pick up to 10 to 20 kts with gusts to 30 kts after
18Z. KDLS will reach 15 to 25 kts with gusts to 35 kts. Perry

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  58  66  43  59 /  30  60  40  20
ALW  63  70  47  62 /  30  60  40  40
PSC  60  75  47  67 /  60  40  20  10
YKM  60  73  42  66 /  70  60  10  10
HRI  61  70  45  65 /  50  40  30  10
ELN  59  65  41  61 /  70  60  10  10
RDM  53  61  29  54 /  70  60  40  10
LGD  59  71  44  53 /  20  70  70  40
GCD  54  72  40  53 /  30  60  50  30
DLS  62  64  44  65 /  70  60  20  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

91/91/91

In the hours before

Special weather statement, May 4, 7:29 PM PDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Pendleton OR
729 PM PDT THU MAY 4 2017

WAZ027-028-050330-
Lower Columbia Basin of Washington WA-Yakima Valley WA-
729 PM PDT THU MAY 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR BENTON AND EAST CENTRAL YAKIMA
COUNTIES UNTIL 830 PM PDT...

At 727 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles east of Moxee City to near Alderdale.
Movement was northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Richland, Sunnyside, Prosser, West Richland, Grandview, Benton City
and Hanford Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief torrential rainfall is also occurring with these storms, and
may lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

A severe thunderstorm watch remains in effect until 1100 PM PDT for
south central Washington.

LAT...LON 4667 11944 4637 11931 4586 11971 4585 11985
      4606 11986 4664 12019 4672 12008 4672 11998
      4665 11992 4662 11986 4665 11972 4664 11963
      4672 11950
TIME...MOT...LOC 0227Z 205DEG 29KT 4659 12009 4591 11980

GKH
Special weather statement, May 4, 7:29 PM PDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Pendleton OR
729 PM PDT THU MAY 4 2017

ORZ510-511-050330-
North Central Oregon OR-Central Oregon OR-
729 PM PDT THU MAY 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JEFFERSON AND
SOUTHEASTERN WASCO COUNTIES UNTIL 830 PM PDT...

At 728 PM PDT, Doppler radar was tracking a strong thunderstorm near
Willowdale, or 10 miles northeast of Madras, moving northeast at 20
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Antelope, Shaniko, Willowdale and Gateway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1100 PM PDT for
central and northwestern Oregon. A severe thunderstorm watch also
remains in effect until 1100 PM PDT for central and northwestern
Oregon.

LAT...LON 4509 12090 4496 12057 4495 12059 4490 12057
      4486 12058 4485 12061 4483 12061 4471 12080
      4473 12084 4472 12087 4466 12088 4462 12093
      4475 12111
TIME...MOT...LOC 0228Z 216DEG 19KT 4473 12097

GP
Special weather statement, May 4, 7:56 PM PDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Pendleton OR
756 PM PDT THU MAY 4 2017

ORZ044-WAZ028-050400-
Lower Columbia Basin of Oregon OR-
Lower Columbia Basin of Washington WA-
756 PM PDT THU MAY 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORROW...
SOUTHEASTERN BENTON...WEST CENTRAL WALLA WALLA AND SOUTHWESTERN
FRANKLIN COUNTIES UNTIL 900 PM PDT...

At 754 PM PDT, Doppler radar was tracking a strong thunderstorm near
Plymouth, or 11 miles north of Hermiston, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kennewick, Pasco, Richland, Hermiston, Boardman, Umatilla, Irrigon,
West Pasco, Plymouth, Badger, Burbank, Island View, Paterson,
Eltopia, Finley and Highland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief torrential rainfall is also occurring with this storm, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

A severe thunderstorm watch remains in effect until 1100 PM PDT for
south central Washington.

LAT...LON 4586 11924 4584 11968 4653 11918 4635 11871
TIME...MOT...LOC 0254Z 205DEG 28KT 4600 11938

GKH
Local storm report, May 4, 8:22 PM PDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
822 PM PDT THU MAY 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       3 SSE WHITE SWAN        46.35N 120.71W
05/04/2017  M0.63 INCH       YAKIMA             WA   TRAINED SPOTTER

            THUNDERSTORM WITH SMALL PEA SIZED HAIL AND HEAVY RAIN
            PRODUCED 0.63 INCH PRECIPITATION.

&&

AA
Special weather statement, May 4, 8:44 PM PDT, 41 minutes before
Special Weather Statement
National Weather Service Pendleton OR
844 PM PDT THU MAY 4 2017

WAZ024-027-028-521-050430-
Eastern Columbia River Gorge of Washington WA-Simcoe Highlands WA-
Lower Columbia Basin of Washington WA-Yakima Valley WA-
844 PM PDT THU MAY 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BENTON...NORTHEASTERN
KLICKITAT AND SOUTHEASTERN YAKIMA COUNTIES UNTIL 930 PM PDT...

At 843 PM PDT, Doppler radar was tracking a strong thunderstorm near
Prosser, moving northeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Richland, Prosser, West Richland, Grandview, Benton City, Alderdale
and Hanford Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1100 PM PDT for
northeastern Oregon...and south central Washington. A severe
thunderstorm watch also remains in effect until 1100 PM PDT for
northeastern Oregon...and south central Washington.

LAT...LON 4653 11919 4585 11970 4583 11995 4579 12007
      4654 11985
TIME...MOT...LOC 0343Z 206DEG 31KT 4612 11976

MJM
Special weather statement, May 4, 9:12 PM PDT, 13 minutes before
Special Weather Statement
National Weather Service Pendleton OR
912 PM PDT THU MAY 4 2017

ORZ509-050515-
East Slopes of the Oregon Cascades OR-
912 PM PDT THU MAY 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DESCHUTES COUNTY
UNTIL 1015 PM PDT...

At 911 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Odell Lake, or 18 miles west of La Pine, moving
northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Deschutes County.

LAT...LON 4363 12198 4374 12198 4377 12196 4386 12197
      4392 12192 4391 12187 4396 12186 4400 12182
      4404 12183 4409 12177 4386 12148 4361 12168
      4362 12200
TIME...MOT...LOC 0411Z 216DEG 20KT 4366 12187

JS

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 5:01 PM PDTSpecial Weather StatementPDTKing59 min
May 4, 6:15 PM PDTSpecial Weather StatementPDTYakima60 min
May 4, 6:37 PM PDTSpecial Weather StatementPDTKittitas53 min
May 4, 7:56 PM PDTSpecial Weather StatementPDTBenton64 min
May 4, 8:44 PM PDTSpecial Weather StatementPDTBenton46 min
May 4, 8:54 PM PDTSevere Thunderstorm WarningPDTBenton, Klickitat51 min
May 5, 12:06 AM PDTSpecial Weather StatementPDTYakima39 min
May 5, 12:31 AM PDTSpecial Weather StatementPDTKlickitat44 min
May 5, 1:15 AM PDTSpecial Weather StatementPDTBenton45 min
May 5, 1:59 AM PDTSpecial Weather StatementPDTBenton46 min

Nearby

Severe Thunderstorm Warnings in Washington, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.